Probiotic-associated high-titer anti-b in a group a platelet donor as a cause of severe hemolytic transfusion reactions

Jennifer Daniel-Johnson, Susan Leitman, Harvey Klein, Harvey Alter, Agnes Lee-Stroka, Phillip Scheinberg, Jeremy Pantin, Karen Quillen

Research output: Contribution to journalArticle

41 Scopus citations

Abstract

Background: Hemolytic transfusion reactions (HTRs) can occur with transfusion of platelets (PLTs) containing ABO-incompatible plasma. Reported cases have involved group O donors. Two cases of PLT-mediated HTRs associated with the same group A plateletpheresis component, collected from a donor taking high doses of probiotics are reported. CASE REPORT: Case 1 was a 40-year-old 69-kg group B stem cell transplant patient who received one-half of a group A plateletpheresis component. Severe back pain occurred 10 minutes into the transfusion, accompanied by anemia and hyperbilirubinemia. Case 2 was a 5-year-old 26-kg group B male with aplastic anemia who received the other half of the same plateletpheresis component, volume reduced to 37 mL. Syncope occurred immediately after the transfusion, with laboratory evidence of hemolysis a few hours later. RESULTS: Serologic investigation of posttransfusion samples from both patients revealed positive direct antiglobulin tests: C3d only for Case 1 and immunoglobulin (Ig)G and C3d for Case 2; the eluates contained anti-B. The group A donor's anti-B titer was 16,384 at saline and IgG phases. Donor lookback revealed that the donor had donated 134 apheresis PLTs over many years. For 3 years, he had intermittently taken probiotics; 3 weeks before the index donation, he began taking three tablets of probiotics every day. Lookback of prior group B recipients uncovered a case of acute hemolysis that was not recognized at the time. The solubilized probiotic inhibited anti-B in vitro. CONCLUSION: Non-group O PLT donors can have high-titer anti-A or anti-B that might mediate HTRs, and probiotic ingestion in blood donors represents a novel mechanism of stimulating high-titer anti-B.

Original languageEnglish (US)
Pages (from-to)1845-1849
Number of pages5
JournalTransfusion
Volume49
Issue number9
DOIs
StatePublished - Sep 1 2009

ASJC Scopus subject areas

  • Immunology and Allergy
  • Immunology
  • Hematology

Fingerprint Dive into the research topics of 'Probiotic-associated high-titer anti-b in a group a platelet donor as a cause of severe hemolytic transfusion reactions'. Together they form a unique fingerprint.

  • Cite this

    Daniel-Johnson, J., Leitman, S., Klein, H., Alter, H., Lee-Stroka, A., Scheinberg, P., Pantin, J., & Quillen, K. (2009). Probiotic-associated high-titer anti-b in a group a platelet donor as a cause of severe hemolytic transfusion reactions. Transfusion, 49(9), 1845-1849. https://doi.org/10.1111/j.1537-2995.2009.02208.x